Alert archive / Montana / Wind Advisories in 2014

Wind Advisory 21, NWS Billings, MT

November 2, 2014Park County, Montana

NWS Billings, MT issued this wind advisory at Nov 2, 2014, 6:37 AM MST for Park County, Montana. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Nov 2, 2014, 6:37 AM MST (13:37 UTC)
Expired
Nov 2, 2014, 9:26 AM MST
In force
3 hr
Issued by
NWS Billings, MT

County Park County, MT

The radar

The Billings radar (KBLX), 155 km from the middle of the area, began a volume at 13:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 1.6 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2014-11-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2014-11-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
479 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

590 
WWUS75 KBYZ 021337
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
637 AM MST SUN NOV 2 2014

MTZ065-030000-
/O.NEW.KBYZ.WI.Y.0021.141102T1337Z-141103T0000Z/
LIVINGSTON AREA-
INCLUDING THE CITY OF...LIVINGSTON
637 AM MST SUN NOV 2 2014

...WIND ADVISORY IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. 

* TIMING...FROM 7 AM THIS MORNING THROUGH 5 PM THIS AFTERNOON

* IMPACTS...STRONG WINDS WILL CREATE HAZARDOUS TRAVEL CONDITIONS
  FOR HIGH PROFILE VEHICLES...ESPECIALLY ALONG INTERSTATE 90 AND
  DUSTY RURAL ROADS.

* WINDS...STRONG WINDS OUT OF THE SOUTHWEST FROM 30 TO 40 MPH
  WITH GUSTS UP TO 55 MPH ARE POSSIBLE AS A COLD FRONTAL SYSTEM
  MOVES THROUGH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
1 follow-up statement
132 
WWUS75 KBYZ 021626
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
926 AM MST SUN NOV 2 2014

MTZ065-021730-
/O.CAN.KBYZ.WI.Y.0021.000000T0000Z-141103T0000Z/
LIVINGSTON AREA-
INCLUDING THE CITY OF...LIVINGSTON
926 AM MST SUN NOV 2 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE WIND
ADVISORY. 

STRONG WIND GUSTS HAVE DIMINISHED OVER THE ADVISORY AREA AND ARE
NO LONGER EXPECTED. HOWEVER...WEST WINDS 20 TO 30 MPH WITH GUSTS
AROUND 40 MPH WILL BE LIKELY THROUGHOUT THE DAY.

$$

HTTP://WEATHER.GOV/BILLINGS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Nov 2, 2:12 AM MST, 4 hours 25 minutes earlier.

Area forecast discussion, Nov 2, 2:12 AM MST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
212 AM MST SUN NOV 2 2014

.SHORT TERM...VALID FOR TDY AND MON...

DURING THE OVERNIGHT HOURS...SOME MOUNTAIN WAVE ACTIVITY OFF THE
BIG HORN MOUNTAINS BROUGHT SOME WINDY CONDITIONS TO EASTERN
SHERIDAN COUNTY. BURGESS JUNCTION RAWS REPORTED GUSTS TO JUST
UNDER 60 MPH FOR A FEW HOURS KEEPING THE TEMPERATURES FAIRLY WARM
DOWN THERE FOR MOST OF THE NIGHT. AS A RESULT...THERE WERE A FEW
REPORTS OF MINOR DAMAGE DUE TO THESE SUDDEN NON CONVECTIVE WIND
GUSTS.

MEANWHILE...THE UPPER LEVEL TROUGH AND ACCOMPANYING LOW WILL
BEGIN TO LIFT NORTHEAST DURING THE DAY TODAY. IR SATELLITE IMAGERY
WAS DEPICTING A DRY SLOT MOVING OVER CENTRAL MONTANA DURING THE
OVERNIGHT HOURS. THIS PRESENCE OF THIS DRIER AIR PLAYS WELL INTO
THE DOWNTICK IN POP FORECASTS FOR THE FAR WESTERN ZONES OVER THE
PAST FEW FORECAST SHIFTS. WEB CAMERAS AT COOKE CITY SHOW SNOW ON
THE GROUND...BUT NOTHING PRESENTLY FALLING...DUE TO THE
AFOREMENTIONED DRY SLOTTING. AS THE DAY GOES ON AND THE SYSTEM
CONTINUES TO MOVE EAST...MORE MOISTURE SHOULD BECOME AVAILABLE...AND
MOUNTAIN SNOWFALL IN THE BEARTOOTH/ABSAROKA RANGES SHOULD BEGIN.
EXPECT A FEW INCHES OR SO TO ACCUMULATE UP THERE...BUT FOR THE
FOOTHILL AND PLAINS AREAS IT SHOULD REMAIN RAINY...WITH AN
OCCASIONAL SNOWFLAKE. INHERITED POP FORECASTS LOOKED PRETTY GOOD.
QUESTION IS TO WHETHER OR NOT ANY WIDESPREAD PRECIP MAKES IT TO
BILLINGS TODAY. KEPT POP VALUES LOWER FROM BILLINGS EAST...BUT
COULD EASILY SEE THE PROGRESSION OF THIS SYSTEM BRING A LATE
MORNING OR MIDDAY SHOWER TO THE MAGIC CITY.

DURING THE DAY TODAY...A SURFACE LOW WILL STRENGTHEN THE PRESSURE
GRADIENT ACROSS SOUTHEAST MONTANA.  AS A SURFACE COLD FRONT MOVES
IN FROM THE NORTHWEST...IT WILL PUSH THE SURFACE LOW EASTWARD INTO
THE DAKOTAS AND...AS A RESULT...BRING GUSTY WINDS ACROSS ALL AREAS BY
MIDDAY. ONCE THE FRONT MOVES TO THE EAST...THE WINDS WILL SLACK
OFF AND DRY AND CALMER CONDITIONS SHOULD PREVAIL.

THE FLOW BECOMES NORTHWESTERLY AGAIN BY MONDAY EVENING WITH SOME
COOLER...BUT SEASONABLE TEMPERATURES ACROSS THE REGION. BY MONDAY
NIGHT...BYZ GAP WIND MODEL GUIDANCE IS SUGGESTING A POTENTIAL WIND
EVENT FOR LIVINGSTON. THE SURFACE FLOW AND 700MB WIND SPEED AND
DIRECTION ARE IN THE PREFERRED BOUNDS. THIS WILL BEAR
WATCHING...AS THERE MAY BE SOME SIGNIFICANT IMPACTS IN AND AROUND
THOSE AREAS. SINGER

.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...

MEDIUM RANGE MODELS REMAIN IN GOOD AGREEMENT WITH THE LONG RANGE
ALSO STARTING TO LINE UP. CONFIDENCE FOR THE LONG RANGE MODELS
REMAINS LOW AS SOME SIGNIFICANT DIFFERENCES CONTINUING TO SHOW
UP.

MODELS CONTINUE TO SHOW WEAK RIDGING OVER SC/SE MT TUESDAY
THROUGH FRIDAY. SEVERAL IMPULSES WILL PUSH THROUGH THIS FLOW AND
FLATTEN OUT THE RIDGE. OTHER THAN A FEW ISOLATED SHOWERS-
CONDITIONS WILL BE MOSTLY DRY WITH GAP FLOW WINDS POSSIBLE TUESDAY
INTO MIDDAY WEDNESDAY FOR LIVINGSTON AND NEAR NYE. STRENGTHENING
700MB WIND FIELD WILL ALLOW WINDS TO APPROACH ADVISORY CRITERIA.
ANOTHER IMPULSES WILL MOVE THROUGH THE AREA THURSDAY NIGHT AND
WINDS WILL AGAIN BE STRONG IN THE GAP FLOW AREAS. GFS HAS COME
INTO MUCH BETTER AGREEMENT WITH THE ECMWF IN MAINTAINING A ZONAL
FLOW THIS WEEKEND AND ABOVE NORMAL TEMPERATURES. A VORTICITY MAX
DRIVING SOUTHEAST OUT OF CANADA WILL PUSH A COLD FRONT INTO OUR
EASTERN ZONES ON SUNDAY. ECMWF IS SHOWING A MAJOR SHIFT FROM
PREVIOUS RUNS IN THAT IT IS NOW BRINGING AN ARCTIC COLD FRONT INTO
THE AREA NEXT SUNDAY NIGHT. GFS ON THE OTHER HAND IS SHOWING A
ZONAL SURFACE FLOW DURING THIS TIME PERIOD WITH STRONG WARM AIR
ADVECTION. GIVEN THE LARGE ENSEMBLE SPREADS EACH MODEL IS
SHOWING...WILL NOT MAKE ANY CHANGES FOR SUNDAY/SUNDAY NIGHT AND
WILL SEE HOW LATER MODEL RUNS RESOLVE THESE DISCREPANCIES.

TEMPERATURES THROUGH THE WEEK WILL RUN ABOVE NORMAL. RICHMOND

&&

.AVIATION...

A TROUGH OF LOW PRESSURE WILL MOVE THROUGH THE AREA TODAY AND
WILL SPREAD RAIN SHOWERS TO THE PLAINS WITH SNOW OVER THE
MOUNTAINS. VFR CONDITIONS ARE EXPECTED TO PREVAIL AT ALL FLIGHT
TERMINALS TODAY BUT THE SNOW WILL PRODUCE MOUNTAIN OBSCURATIONS.
STRONG WINDS WILL DEVELOP FROM BIG TIMBER WEST TO LIVINGSTON BY
MID MORNING AND CONTINUE INTO THE LATE AFTERNOON HOURS. WIND GUSTS
OF 40 KTS WILL BE POSSIBLE. RICHMOND

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY MON     TUE     WED     THU     FRI     SAT
-------------------------------------------------------
BIL 053 032/050 034/057 041/059 040/064 044/060 037/058
    2/W 21/B    01/B    11/B    10/B    11/B    11/B
LVM 047 028/046 029/052 036/057 039/061 041/057 034/056
    6/W 31/N    02/W    11/N    01/B    11/B    11/B
HDN 057 030/053 027/060 036/060 034/067 039/062 032/059
    2/W 21/B    01/B    11/B    10/B    10/B    11/B
MLS 055 030/048 028/057 038/053 033/062 041/059 031/052
    2/W 10/U    00/B    11/B    01/B    11/B    11/B
4BQ 058 031/048 028/057 038/055 034/065 039/060 031/055
    1/B 10/U    00/B    11/B    00/B    00/B    11/B
BHK 056 029/045 026/053 035/048 031/056 037/056 029/047
    0/B 11/N    00/B    11/B    00/B    00/B    11/B
SHR 059 030/049 026/057 032/059 032/066 037/061 030/058
    2/W 32/W    00/B    11/B    00/B    00/B    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Nov 2, 4:45 AM MST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
445 AM MST SUN NOV 2 2014

MTZ028>042-056>058-063>068-WYZ098-099-031145-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
445 AM MST SUN NOV 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 2, 3:43 PM MSTWind AdvisoryBYZPark, Stillwater, Sweet Grass59 hr

Nearby

Wind Advisories in Montana, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.